Alert archive / Kansas / Wind Advisories in 2005

Wind Advisory 10, NWS Wichita, KS

December 27, 200513 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 27, 2005, 11:11 AM CST for 13 counties in Kansas. It took effect at Dec 27, 2005, 2:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2005, 11:11 AM CST (17:11 UTC)
In effect from
Dec 27, 2005, 2:00 PM CST
Expired
Dec 27, 2005, 7:30 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 271711
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1111 AM CST TUE DEC 27 2005

...GUSTY WINDS POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING...

.A DRY BUT POWERFUL LOW PRESSURE AREA WILL MOVE ACROSS CENTRAL
KANSAS THIS AFTERNOON INTO THIS EVENING. AS THIS LOW PRESSURE AREA
DEEPENS...A TIGHT PRESSURE GRADIENT WILL DEVELOP ON THE BACKSIDE
OF THE SYSTEM AS IT PROGRESSES EAST. THIS TIGHT GRADIENT COULD
PRODUCE WIND SPEEDS OF 45 MPH DURING THE EVENING HOURS.

KSZ032-033-047>051-067-068-082-083-091-092-280115-
/O.NEW.KICT.WI.Y.0010.051227T2000Z-051228T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
1111 AM CST TUE DEC 27 2005

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. 

WINDS WILL GRADUALLY SHIFT TO THE WEST AND NORTHWEST AS THE
AFTERNOON PROGRESSES...AND BECOME QUITE GUSTY. WIND GUSTS WILL
INCREASE FROM 15 TO 25 MPH TO CLOSE TO 20 TO 30 MPH WITH GUSTS AS
HIGH AS 45 MPH. THE STRONGEST WINDS WILL BE MAINLY WEST OF
INTERSTATE 135. WINDS WILL GRADUALLY DECREASE LATE THIS EVENING. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KETCHAM
1 follow-up statement
000 
WWUS73 KICT 280130
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CST TUE DEC 27 2005

...NORTHWEST WINDS HAVE GRADUALLY DIMINISHED INTO THE 20 TO 30 MPH
RANGE ACROSS AREAS ALONG...AND WEST...OF I-135.

KSZ032-033-047>051-067-068-082-083-091-092-280230-
/O.CAN.KICT.WI.Y.0010.000000T0000Z-051228T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
730 PM CST TUE DEC 27 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY THAT HAD BEEN IN EFFECT FOR AREAS GENERALLY ALONG...AND
WEST...OF I-135.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 27, 10:52 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 27, 10:52 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1052 AM CST TUE DEC 27 2005

.UPDATE...
UPPER LEVEL SYSTEM CONTINUES TO DEEPEN AS IT MOVES ACROSS CEN KS AT
THIS TIME.  NOT ALOT OF MOISTURE ASSOCIATED WITH THIS SYSTEM. WITH
FORECAST SOUNDINGS SHOWING LOTS OF DRY AIR IN THE MID LAYERS AS 300K
ISENTROPIC LIFT INCREASES DURING THE LATE AFTERNOON HOURS.  PROBLEM
TODAY IS WHETHER MOISTENING OF THE MID LAYERS WILL BE ENOUGH TO
OVERCOME DRIER LOW LAYERS.  MODEL RH PROGS ANMD FORECAST SOUNDINGS
SUGGEST THAT SPRINKLES...AT BEST...WILL BE MAIN PRECIP TYPE FOR THE
AREA, SO WILL ADJUST POPS TO REMOVE LIGHT RAIN CHANCE WITH A MENTION
OF SPRINKLES.

AS SYSTEM DEEPENS ACROSS THE AREA, THE BIGGER CONCERN WILL BE GUSTY
WINDS ON THE BACKSIDE OF THE LOW PRESSURE AREA, AS GRADIENT
TIGHTENS. AM A LITTLE CONCERNED ABOUT SOME AREAS WEST OF INTERSTATE
135 GUSTING TO NEAR 45 MPH DURING THE LATE AFTERNOON AND EVENING
HOURS, AS MID LEVEL LAPSE RATE STEEPENS ENOUGH TO TRANSPORT 40-55KT
850H WINDS TO THE SURFACE.  SO WILL HOIST A WIND ADVISORY, FOR THE
LATE AFTERNOON INTO THE EVENING HOURS, MAINLY WEST OF INTERSTATE
135.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 320 AM CST TUE DEC 27 2005/

DISCUSSION...
FORECAST CONCERNS...
HOW WARM IN SOUTHEAST AND HOW WINDY IN CENTRAL KANSAS TODAY...

UPPER TROF MAKING STEADY EASTWARD PROGRESS ACROSS SOUTHERN COLORADO
EARLY THIS MORNING. THIS SYSTEM STILL PROGGED TO DEEPEN AND BECOME
CLOSED MID-LATITUDE WAVE WAS IT MOVES INTO EASTERN KANSAS BY EVENING.
TEMPERATURES STILL IN THE UPPER 40S ACROSS SOUTHEAST KANSAS AT 09Z.
MILD START SHOULD ENSURE VERY MILD/RECORD WARMTH AT CHANUTE (RECORD
MAX IS 61)...WITH SOUTHEAST REMAINING IN WARM SECTOR AHEAD OF THE
DEVELOPING SURFACE WAVE/FRONT UNTIL LATE IN THE AFTERNOON. TEMPS A
BIT MORE TRICKY ACROSS CENTRAL KANSAS...DEPENDENT ON CLOUD TRENDS
AND FRONTAL PASSAGE AROUND MIDDAY. FOR NOW...THE GOING FORECAST WAS
BETTER COMPROMISE THAN LATEST GUIDANCE...SO LITTLE CHANGE IN THIS
REGARD. SURFACE GRADIENT WILL TIGHTEN IN WAKE OF DEEPENING WAVE
ACROSS CENTRAL KANSAS THIS AFTERNOON...WITH NORTH TO NORTHWEST WINDS
FLIRTING PERHAPS WITH ADVISORY CRITERIA. LOW TO MEDIUM CONFIDENCE
ON OCCURRENCE AND ONSET NOT UNTIL THE AFTERNOON...WILL NOT HOIST
HEADLINES QUITE YET. DAY SHIFT WILL HAVE TIME IN THE MORNING TO
RE-ASSESS CONDITIONS...AND CAN GO WITH ADVISORY AT MIDDAY UPDATE
IF WARRANTED.

LIMITED MOISTURE AND ONLY MARGINAL COOLING UNDER THE DEVELOPING
CLOSED LOW STILL LOOKS TO SUPPORT ONLY WIDELY SCATTERED LIGHT
PRECIP/MAINLY LIGHT RAIN ACROSS CENTRAL AND SOUTHEAST TONIGHT.
THEREFORE HAVE REMOVED SNOW MENTION...AS POSSIBILITY OF THIS
SEEMS MORE REMOTE NOW.

LITTLE CHANGE TO FORECAST FOR THE END OF THE WEEK. THE PROGRESSIVE
UPPER FLOW PATTERN WILL CONTINUE...WITH NEXT TROF TRAVERSING INTO
THE AREA BY THURSDAY NIGHT AND FRIDAY. LIFT ALONG THE MID LEVEL
BAROCLINIC ZONE LOOKS TO BE A BIT MORE IMPRESSIVE...THOUGH MAINLY
JUST NORTHEAST OF THE AREA. THOUGH PREVIOUS SHIFT REMOVED CHANCE
FOR SPRINKLES...FORECAST COLLABORATION SUGGESTS MENTION OF THIS
STILL SUPPORTED FOR NORTHERN PORTIONS OF THE AREA OF CENTRAL
AND SOUTHEAST KANSAS.

DARMOFAL

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  37  55  32 /  10  20  10   0
HUTCHINSON      58  35  56  31 /  20  20  10   0
NEWTON          59  36  54  31 /  10  20  10   0
ELDORADO        62  37  54  31 /  10  20  10   0
WINFIELD-KWLD   63  37  56  31 /  10  20  10   0
RUSSELL         54  32  56  30 /  20  20   5   0
GREAT BEND      55  32  56  30 /  20  20   5   0
SALINA          57  36  55  30 /  10  20  10   0
MCPHERSON       58  36  55  31 /  10  20  10   0
COFFEYVILLE     65  39  52  31 /   5  20  20   0
CHANUTE         63  38  49  30 /   5  20  20   0
IOLA            63  37  49  30 /   5  20  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM TUESDAY TO 8 PM TUESDAY FOR KSZ032-033-
047>051-067-068-082-083-091-092.

&&
Hazardous weather outlook, Dec 27, 5:44 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CST TUE DEC 27 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
544 AM CST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH...WITH
GUSTS TO 40 MPH THIS AFTERNOON...ACROSS CENTRAL KANSAS. THERE IS
A SLIGHT POSSIBILITY THAT WIND SPEEDS AND GUSTS COULD BE A BIT
STRONGER...AND A WIND ADVISORY MAY BE NEEDED LATER TODAY. PLEASE
CHECK FOR POSSIBLE UPDATES ON THE FORECAST AND OUTLOOKS...REGARDING
THE GUSTY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

Nearby

Wind Advisories in Kansas, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.